HAART in Russia
Oct 7, 2009
My son is 30 years old and lives in Russia. In May he was diagnosed with HIV. His initial tests showed CD4=384 c/mL and HIV-1 RNA = 38000 c/mL. In August CD4 dropped to 199 c/mL and viral load increased to 45000 c/mL. He started HAART in September and in 3 weeks his labs improved to CD4=313 and HIV-1 RNA < 500 c/mL (undetectable level in Russia). His treatment is based on
Although the lab tests are encouraging I really worry about the right choice of therapy and about the next steps in case this theraphy does not work in the long run. Could you please answer a few questions?
1. Are there any studies about the long-term efficiency of this combination of drugs and what are the chances of viral resistance development?
2. What could be the right steps in case of viral resistance development? What other combination of drugs might work? Will the break in theraphy help? Any other recommendations?
3. With this theraphy what and when something should be done if the normal levels of CD4 cannot be achieved? Will IL-2 or bioactive dietary suplemets help? Any other recommendations?
Sorry for so many questions and thank you very much! You do terrific job helping desperate people.
Response from Dr. Young
Privet and thank you for your post.
I've spent a fair amount of time in Russia working with and teaching Russian HIV doctors and nurses.
First, I agree with our Russian friends that your son should be on HIV treatments. While it's somewhat unusual for Russian patients to start on ritonavir-boosted protease inhibitors, it's not uncommon for patients to initiate treatment with ritonavir/atazanavir here in the US. Most of the studies of this regimen utilize tenofovir+FTC (Truvada) or abacavir+3TC (Epzicom, Kivexa)- nevertheless, depending on the availability of medications in the Russian Federation, I could appreciate that local doctors could choose the combination of d4T (Stavudine)+3TC (lamivudine).
d4T/3TC has not been used much in the US or Europe lately because of increased risks of fat changes and other toxicities. Your son's dose of d4T reflects newer data on the lower toxicity of 30 mg d4T versus the older 40 mg dose (used here).
Assuming that your son is able to adhere to his medications and doesn't experience significant toxicity; and that the Russian authorities will continue to purchase sufficient quantities of medications, I'd expect this regimen to work for a very long time.
So, there's an initial set of answers. Please feel free to write me back with any follow up or additional questions.
Best of health to you and your son, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Rash After Mutual Masturbation Worried I Have HIV
- Sore On Tongue After Rubbing Penis Worried I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- How Long Does It Take To Detect Std?
- Is A Bacterial Infection An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.